9/28/2000 – LA Times – Antidepressants Can Have a Range of Unpredictable Side E

Los Angeles Times

Monday, September 25, 2000

Antidepressants Can Have a Range of Unpredictable Side Effects

By JOE GRAEDON, TERESA GRAEDON

Question: Our house burned down in December 1995. When my husband went
for a blood pressure refill in April 1996, the doc asked how he was doing.
My husband said, “A little depressed,” and was put on Prozac.

Soon I started seeing personality changes, and by fall he was suicidal,
having nightmares about death, tremors and feelings like electric shocks.
The doctor just kept adding drugs. I read that Prozac could cause the
symptoms he was experiencing, but when I brought this research to his
doctor, he basically said, “Nonsense.”

The next year, my husband attempted suicide six times and was
hospitalized in the psych ward three times. They tried more medications than
I can list, but he was depressed and suicidal throughout. When the
psychiatrist recommended electric shock treatment, my husband and I realized
we had to get him off all the meds or he was going to die, from the drugs or
by his own hand.

He went off cold turkey in October 1997. This caused severe side
effects, but in about four weeks the worst passed. It took him eight months
to get back to the way he was before taking Prozac–never having suicidal
thoughts, working every day and loving his job.

Answer: Many people find that antidepressants such as Paxil, Prozac,
Zoloft, Celexa and Effexor are lifesavers, lifting them out of a pit of
depression. Others report severe side effects.

Nausea, dizziness, anxiety, sexual difficulties and insomnia are not
uncommon. Occasionally such medications cause unbearable restlessness. Some
manufacturers maintain that suicidal thoughts are no more likely among
patients being treated with such drugs than among untreated depressed
people. We have heard many stories like yours, however, especially regarding
the difficulty of discontinuing such drugs suddenly.

* * *
Q: After using Preparation H for several days, my blood pressure went
to 206 over 98, and I ended up in the emergency room for hours.

Later that week, I read in your column that someone else had
experienced the same problem. My doctor was skeptical, to say the least, so
I lent him the clipping. Now he can’t find it to return it.

Would you write about this again? I never had high blood pressure
before in my life. It is always around 130 over 65.

A: Preparation H was reformulated several years ago and now contains
phenylephrine. This compound constricts blood vessels, which can cause an
elevation in blood pressure.

There is a warning on the label: “Do not use this product if you have
heart disease, high blood pressure, thyroid disease, diabetes, or difficulty
in urination due to enlargement of the prostate gland unless directed by a
doctor.” Your experience suggests some healthy people also should be wary.

* * *
Q: After being diagnosed with prostate cancer three years ago, I have
been reading about various treatments, using both conventional and
alternative medications. I had radiation and surgery.

A friend of mine, diagnosed with advanced prostate cancer 15 months
ago, has been taking PC-SPES, an herbal mixture. It costs $90 a month and is
not approved by the FDA. He swears that his PSA is now 0.9. Do you know
anything about this treatment?

A: PC-SPES is a mixture of eight herbal extracts that has estrogen-like
properties. A surprising amount of research has shown that it can lower
testosterone and PSA (prostate-specific antigen, a marker of prostate
cancer). If your physician searches the literature, he or she will discover
reports that might allow this herbal medicine to be part of your treatment.

* * *
Joe Graedon is a pharmacologist. Teresa Graedon has a PhD in medical
anthropology and is a nutrition expert. Their column runs every Monday. Send
questions to People’s Pharmacy, King Features Syndicate, 235 E. 45th St.,
New York, NY 10017, or e-mail them at pharmacy@…

663 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., DrugAwareness.org Newsletters and tagged , , .

Leave a Reply